Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 25, NWS Honolulu, HI

September 24, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 24, 2014, 4:49 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 4:49 AM HST (14:49 UTC)
Expired
Sep 24, 2014, 3:45 PM HST
In force
11 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WWHW70 PHFO 241449
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
449 AM HST WED SEP 24 2014

...WIND ADVISORY ISSUED FOR THE BIG ISLAND SUMMITS...

HIZ028-250400-
/O.NEW.PHFO.WI.Y.0025.140924T1449Z-140925T0400Z/
BIG ISLAND SUMMITS-
449 AM HST WED SEP 24 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...THROUGH 6 PM HST TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

JACOBSON
1 follow-up statement
098 
WWHW70 PHFO 250145
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST WED SEP 24 2014

HIZ028-250245-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-140925T0400Z/
BIG ISLAND SUMMITS-
345 PM HST WED SEP 24 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS. EAST WINDS OF 30 TO
35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 24, 3:33 AM HST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 24, 3:33 AM HST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST WED SEP 24 2014

.SYNOPSIS...
A MODERATE TO LOCALLY FRESH TRADE WIND FLOW WILL FOCUS SHOWER
ACTIVITY OVER WINDWARD SLOPES TODAY...ALTHOUGH SHOWERS WILL
REACH SOME LEEWARD AREAS AS WELL...ESPECIALLY ON KAUAI. SHOWERS
WILL INCREASE TONIGHT THROUGH THE END OF THE WORK WEEK...AS AN
AREA OF ENHANCED MOISTURE ALONG A WEAK SHEAR LINE MOVES OVER THE
ISLAND CHAIN FROM THE NORTH. THE WET TRADE FLOW WILL PERSIST OVER
PORTIONS OF THE STATE THROUGH THE WEEKEND.

&&

.DISCUSSION...
SCATTERED SHOWERS HAVE DEVELOPED ACROSS PARTS OF THE HAWAIIAN
COASTAL WATERS DURING THE NIGHT...ALTHOUGH MEASURABLE RAINFALL
AT THE GAUGES HAS THUS FAR REMAINED CONFINED TO KAUAI. A 1024 MB
SURFACE HIGH CENTERED ABOUT 900 MILES NORTHWEST OF KAUAI CONTINUES
TO DRIVE MODERATE TO LOCALLY FRESH TRADE WINDS ACROSS THE STATE.
SATELLITE IMAGERY REVEALS A DIFFUSE SHEAR LINE APPROACHING THE
STATE FROM THE NORTH...EXTENDING FAR SOUTHWEST AND WEST FROM AN
INTENSE LOW PRESSURE CENTER IN THE DISTANT NORTHEAST PACIFIC.
ALOFT...A DEEP LAYERED ANTICYCLONE IS CENTERED NEAR THE POSITION
OF THE SURFACE HIGH TO OUR NORTHWEST...WITH DRY AND STABLE
CONDITIONS PREVAILING ALOFT OVER THE REGION. THE 12Z SOUNDINGS
SHOW THAT A WELL DEFINED INVERSION IS LACKING...BUT STABLE
CONDITIONS PREVAIL IN THE MID LEVELS...WITH PWATS RANGING FROM A
BELOW NORMAL 1.21 INCHES AT HILO TO AN ABOVE NORMAL 1.65 INCHES AT
LIHUE. MIMIC-TPW SATELLITE IMAGERY SHOWS THE LEADING EDGE OF A
WIDE EAST-WEST ORIENTED BAND OF HIGHER MOISTURE EXTENDING EASTWARD
FROM KAUAI TO ABOUT 80 MILES NORTH OF HILO. THIS MOISTURE BAND IS
SHIFTING TO THE SOUTHWEST...AND WILL SPREAD ACROSS MUCH OF THE
STATE LATER TODAY.

A WETTER TRADE WIND PATTERN IS FORECAST TO DEVELOP ACROSS THE
STATE DURING THE NEXT 24 HOURS. CONTINUED MODERATE TO LOCALLY
FRESH LOW LEVEL TRADE FLOW WILL GENERATE INCREASING SHOWER
ACTIVITY ACROSS WINDWARD AND MAUKA AREAS...AS THE AXIS OF ENHANCED
MOISTURE ALONG THE OLD SHEAR LINE SINKS SOUTHWARD AND EVENTUALLY
STALLS ACROSS THE CENTRAL PART OF THE STATE. SHOWERS SHOULD REMAIN
FOCUSED PRIMARILY ACROSS WINDWARD AREAS TODAY...BUT EXPECT A
SIGNIFICANT INCREASE IN RAIN CHANCES ACROSS THE SMALLER ISLANDS
TONIGHT THROUGH AT LEAST THURSDAY NIGHT. WINDWARD AREAS WILL SEE A
RATHER WET PATTERN DURING THIS TIME...WITH ABOVE NORMAL RAIN
CHANCES ACROSS LEEWARD AREAS AS WELL. A MORE TYPICAL PATTERN SEEMS
LIKELY ON THE BIG ISLAND...WITH SCATTERED SHOWERS WINDWARD...AND
WIDELY SCATTERED AFTERNOON SEABREEZE-DRIVEN SHOWERS ON THE KONA
COAST. RELATIVELY STABLE CONDITIONS ALOFT ALONG WITH QUICK MOTION
OF THE SHOWERS IN THE CONTINUED TRADE WIND FLOW SHOULD KEEP
MOST RAINFALL AMOUNTS LIGHT TO MODERATE. UNCERTAINTY INCREASES
LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...WHEN THE GFS SHIFTS
THE ENHANCED MOISTURE AXIS TEMPORARILY BACK TO THE NORTH OF THE
STATE...WHILE THE ECMWF KEEPS THE MOISTURE AXIS OVERHEAD. HAVE
LEANED TOWARD THE WETTER GFS SOLUTION FOR NOW.

UNCERTAINTY INCREASES FURTHER DURING THE WEEKEND AND INTO EARLY
NEXT WEEK...WHEN MANY OF THE MODELS CONTINUE TO CALL FOR A MID TO
UPPER LEVEL TROUGH TO MOVE NEAR OR OVER THE ISLAND CHAIN FROM THE
SOUTHEAST. THIS INCREASING INSTABILITY ALOFT COULD ACT ON THE
STALLED AXIS OF ENHANCED MOISTURE OVER THE STATE TO TRIGGER
PERIODS OF LOCALIZED HEAVY RAIN...ALONG WITH THE POTENTIAL FOR
ISOLATED THUNDERSTORMS. TRADES MAY WEAKEN SOMEWHAT DURING THIS
TIME AS WELL...ALLOWING FOR SLOWER SHOWER MOTIONS AND POTENTIALLY
A TRANSITION INTO A MORE WIDESPREAD CONVECTIVE/SEABREEZE PATTERN.
THE 00Z ECMWF AND GFS APPEAR TO HAVE COME INTO SOMEWHAT BETTER
AGREEMENT DURING THIS TIME PERIOD...BUT AT THIS POINT CONFIDENCE
REMAINS TOO LOW TO FULLY BUY INTO THIS POTENTIALLY ACTIVE WEATHER
SCENARIO...AND WE CONTINUE TO LEAVE MENTION OF HEAVY SHOWERS OR
THUNDER OUT OF THE OFFICIAL FORECAST AT THIS TIME. THE FORECAST
FOR THE WEEKEND AND EARLY NEXT WEEK MAY REQUIRE SIGNIFICANT
REFINEMENTS AS WE MOVE THROUGH THE NEXT FEW DAYS.

&&

.AVIATION...
MODERATE TRADE WINDS WILL CONTINUE TODAY...WITH AIRMET TANGO
REMAINING POSTED FOR MODERATE LOW LEVEL TURB TO THE LEE OF THE
HIGHER TERRAIN. CLOUDS AND SHOWERS WILL CONTINUE TO BE FOCUSED
PRIMARILY ACROSS WINDWARD AND MAUKA AREAS...WITH ISOL MVFR
CONDITIONS OCCURRING IN PASSING SHOWERS. A WETTER TRADE PATTERN
IS EXPECTED TO DEVELOP BY TONIGHT...WITH MORE WIDESPREAD SHOWERS
AND CLOUDS ACROSS WINDWARD AREAS. AIRMET SIERRA FOR MOUNTAIN
OBSCURATION MAY BECOME NECESSARY FOR SOME AREAS AT THAT TIME.

&&

.MARINE...
THE OVERNIGHT ASCAT PASS FOUND AREAS OF 25 KNOT WINDS IN THE
ALENUIHAHA CHANNEL AND SOUTH OF THE BIG ISLAND. THE 12Z LIHUE
SOUNDING ALSO CONTINUES TO SHOW LOW LEVEL WINDS OF GREATER THAN
20 KNOTS...AND THE HIGH RESOLUTION WRF MODELS MAINTAIN ADVISORY
LEVELS WINDS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND
THE BIG ISLAND THROUGH TODAY AND TONIGHT. HAVE EXTENDED THE
EXISTING SMALL CRAFT ADVISORY THROUGH 6 AM THURSDAY MORNING. THE
WIND FORECAST FOR THURSDAY THROUGH SATURDAY REMAINS UNCERTAIN...
WITH MODELS DEPICTING A BELT OF ENHANCED TRADE WINDS DROPPING
SOUTHWARD ACROSS THE COASTAL WATERS ALONG AN OLD SHEAR LINE. SOME
OF THE GUIDANCE INDICATES ADVISORY LEVEL WINDS DURING PARTS OF
THIS TIME PERIOD AS WELL...AND THE SCA MAY NEED TO BE EXTENDED
FURTHER.

NO MAJOR SWELLS ARE IN STORE THROUGH THE WEEKEND. A SERIES OF
SMALL...ABOUT 2 TO 3 FEET...SWELLS FROM THE NNW TO NNE WILL PASS
THROUGH LATE THIS WEEK AND THROUGH THE WEEKEND. A SMALL SSW SWELL
WILL ARRIVE SATURDAY...WITH A POTENTIALLY MORE SIGNIFICANT LONG
PERIOD SOUTHERLY SWELL FORECAST TO ARRIVE EARLY NEXT WEEK.
OTHERWISE...SHORT PERIOD TRADE WIND DRIVEN SEAS ARE EXPECTED
TO BUILD A BIT THROUGH THE NEXT COUPLE OF DAYS...WITH SURF ALONG
EAST FACING SHORES REMAINING WELL BELOW ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

JACOBSON

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.